News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Thyroid and other hormone stuff


 Silver - Fri Feb 24, 2006 12:02 pm

Hi there - I am having the following issues - I am a 40 year old female with a family history of some heart disease (but, they all live to be really old so I come from good stock!!)

I started Synthroid a couple of years ago (went from 0.75 to 0.50 to 0.25). However, I have noticed that when I am on it it really messes up my periods - they become longer - I used to get them every 21 days and would last for 5 days now they last for 10 days with spotting before and after. Also, even when I was taking the Synthroid my weight kept going up. In addition, I have heart palpitaitions (so, I lowered the dose of synthoid but, I still get them). Because of the palpitations I cannot sleep at night. Then I started using progesterone to help me sleep - but, I don't know if this is the right thing to do. Also, I am having terrible fatigue. I know that my adrenals are not in good shape and I think my estrogen is a bit low (Day 3 estradiol level came out to 18). So, in short I am going to list all my symptoms below:

Constant Fatigue and pitch black circles around my eyes
Palpitations - cannot sleep
Constipation (but, better when I take the progesterone)
weight gain
periods not normal when on synthroid
Low libido - all the time
Depression when I stop synthroid
Thyroid T4 came out to 2.2 last month (when I had stopped taking it for three weeks) however, my depression has started to come back so I've started taking it again as of a couple of days ago - and this time have included progesterone.
Estradiol on Day 3 is 18
Progesterone before my period is 12.45

I have been to the endo for my thyroid and he said everything is normal (i.e if my periods are getting messed up on the synt then that means something else is wrong not right). So, I went to the gynecologist and they didn't know anything. THen I went to a reproductive endo and he said everything is fine. But, I feel just terrible - so if someone can help that would be GREATLY APPRECIATED. Thanks!!!
 R. Zein, Pharm D - Fri Jul 07, 2006 3:11 pm

User avatar Dear Silver

Most of the symptoms you have described are related to your thyroid problem and consequently lack of sleep.

my understanding is that with the current synthroid dose you are taking, you are experiencing papitations, which in turn is causing you insomnia or in ability to sleep.

i believe it is very important to know your thyroid hormone levels, T4 and TSH which are indicative of how well your hypothyroidism is controlled. too much hormone will cause you papitations, insomnia and irregularities of periods.

did you doctor measure those markers?

now, it makes sense that when the dose is decreased (your thyroid med), you experience depression, since it is a a symptom of hypothyroidism.

I suggest overall to have your TSH and T4 levels measured and adjust the dose of synthroid based on these levels. once your thyroid condition is fixed, your sympoms of papitations, depression , and period irregularity should subside.

- be advised that sometimes, drug-drug interactions may occur and lead to some othe symptoms you are observing.

i wish you all the best, and take care.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here